We have received the following alert from PHE: There have recently been a number of cases of wound botulism among people injecting heroin in Scotland. There has been a single recent case confirmed in England and, although it is currently unknown whether there is a cross-border link, these cases might indicate an increase in the overall level of heroin contamination. A national alert has therefore been issued on the Central Alerting System (CAS).
Wound botulism is acquired when spores of the botulism bacterium, which can be found in contaminated supplies of heroin, get into the body through injecting the drugs intramuscularly or subcutaneously. In light of the recent cases, the overall level of risk of wound botulism among people who inject drugs in the UK is currently higher than usual.
To support the alert, PHE has produced a factsheet for staff and a poster for drug users (both attached). Please send this information on to your drug services. All these new materials, including updated information for users, can be found here.
Services should remind their staff, service users and those who inject drugs of the ongoing risks, and of the importance of urgent assessment and treatment of infected injection sites. Further information on botulism in PWIDs, and how to respond, has been provided previously and can be found here.